Hail, Jones
- When
- May 5, 6:28 AM EST
- Where
- Jones County, 0.89 mi SE of Trenton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.060, -77.360
Nickle to quarter size hail fell near Trenton on Highway 70.
Several severe thunderstorms produced strong winds and large hail during the morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Several severe thunderstorms produced strong winds and large hail during the morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 5, 2:47 AM EST, 3 hours 41 minutes earlier.
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
347 AM EDT Fri May 5 2017
.SYNOPSIS...
Strong low pressure will impact the region today, pushing a
cold front through late this afternoon. Low pressure will
continue to lift north this weekend, as weak high pressure
builds in from the northwest through early next week. A cold
front is forecast to move through the area Wednesday night into
Thursday.
&&
.NEAR TERM /THROUGH TODAY/...
335 AM Update...
A quick update to get an updated forecast out while our area
remains in a lull for storm activity right now. A new Tornado
WATCH replaced the one set to expire at 3 AM, with a few more
additional inland counties added. Good model agreement that
lines of thunderstorms now over central NC and northeast SC will
continue moving east-northeast through daybreak and may
strengthen a bit. Shear profiles remain impressive with 0-1 KM
and 0-6 KM shear over 40 kts. While instability remains the
limiting factor, SBCAPES of around 500 j/kg now over the inland
counties increases toward 1000 near the coastline. With very
strong winds off the surface already in place, the main threat
will be damaging winds with an isolated tornado possible given
the large low level shear. With PWATS above 1.75", locally heavy
rain is possible in any storms today. Wind advisories today
remain in place as issued yesterday. highest gusts will remain
along the coast.
&&
.SHORT TERM /TONIGHT/...
As of 345 AM Friday...
Drier weather builds in tonight as a 500 MB trof moves overhead.
It will be much cooler with lows dropping back into the 50s.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 3 am Fri...Below normal temperatures expected this
weekend into early next week, with gradual warm up mid to late
week.
Sat through Tuesday...Much cooler wx expected this weekend into
early next week with upper troughing over the eastern US. Low
pressure will continue to lift N/NE through the weekend as
surface high builds in from the NW...and weak shortwaves rotate
around the base of the upper trough. Isolated showers possible
Sat night, but overall expect dry wx to prevail. The high will
slide off the coast Tue night as the next front approaches. Low
level thickness values support highs in the upper 60s/low 70s
with overnight lows dropping into the mid 40s/low 50s inland and
low/mid 50s along the coast.
Wednesday and Thursday...Low confidence mid to late week with
model differences. The ECMWF shows lingering stacked low to the
north retrograding back into the Mid-Atlantic region inducing
cyclogenesis along the Carolina coast...while the GFS pushes the
low off the east coast and another low approaching from the west
late week. Will keep slight chance pops going mid to late week
given the uncertainty and potential for some showers. Gradual
warm up expected with temps returning to near normal, with highs
in the 70s.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Short Term /Through Friday/...
As of 145 AM Friday...Variable conditions across the terminals
now with MVFR cigs with scattered showers around. Showers and
thunderstorms will become widespread after 09Z with prevailing
MVFR conditions likely along with periods of IFR in heavier
activity. Some improvement to VFR possible after 18Z today.
Gusty SE/S winds will occur through the period with gusts around
25 kt. Stronger gusts are possible in thunderstorms through mid
morning.
Long Term /Sat through Tue/...
As of 3 am Fri...Pred VFR conditions expected through the
period. SW wind gusts 20-25 kt Sat.
&&
.MARINE...
Short Term /through Friday night/...
As of 345 AM Friday...updated for new Tornado Watch for the southern
zones.
/Previous discussion/
As of 730 PM Thursday...Only change with update was to increase
POPs/weather this evening for scattered shower/isolated
thunderstorms. Rest of forecast on track with current SE winds
15-25 KT becoming south overnight.
/Previous discussion/
As of 330 PM Thursday...South-southeast winds in the 20 to 30 KT
range now will continue to increase through mid morning. Winds
are expected to increase to Gale force especially in frequent
gusts as the gradient between high pressure offshore and strong
low moving up the Ohio Valley tightens. Gale Warnings continue
for the Pamlico Sound and coastal waters south of Oregon Inlet.
Small Craft Advisories remain in effect for the remaining
waters as frequent gusts to 25 knots are likely. Seas of 6-8 feet
now will increase to as high as 10-14 feet today, highest over
the coastal waters south of Oregon Inlet.
Long Term /Sat through Tue/...
As of 3 am Fri...Gusty winds continue into Sat with SW winds
20-25 kt and seas 5-10 feet. Wind conditions improve slightly
Sun, with westerly winds 10-20 kt. Seas will be 3-5 ft north to
5-8 ft central waters and 4-6 ft south. Better boating
conditions expected Monday and Tuesday as high pressure builds
in, W/NW winds 10-15 kt with seas 2-5 ft.
&&
.HYDROLOGY...
As of 1255 PM Thursday...
Tar River near Grimesland - Minor flooding occurring.
Tar River at Rock Springs - Minor flooding occurring.
Tar River at Greenville - Moderate flooding, has crested and is
starting to slowly fall. Expected to drop below moderate flood
levels this afternoon.
Neuse River at Fort Barnwell - Minor flooding occurring.
Neuse River at Kinston - Major flooding, has crested and is
starting to slowly fall. Expected to drop below major flood
levels this afternoon.
Swift Creek near Streets Ferry...minor flooding expected.
Contentnea Creek near Hookerton - Minor flooding occurring and
forecast...river has crested and will cont to subside slowly.
Roanoke River at Williamson - slowly rising but forecast to
remain just below flood stage.
&&
.TIDES/COASTAL FLOODING...
As of 345 AM Fri...Strong southerly winds could lead to
increasing water levels, about 2 feet above normal, for
soundside locations adjacent to the Pamlico Sound vulnerable to
strong southerly winds. Issued Coastal Flood Advisory for Outer
Banks Dare and Mainland Dare counties, mainly for locations
north of Oregon Inlet and from Stumpy Point to Manns Harbor.
Continued High Surf Advisory for rough surf and minor erosion,
with breaking waves 6-9 feet, locations south of Oregon Inlet.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory from 5 AM early this morning to 5 PM EDT this
afternoon for NCZ047-081-095-103-104.
Coastal Flood Advisory from 5 AM early this morning to 8 PM
EDT this evening for NCZ047-103.
Beach Hazards Statement from 8 AM EDT this morning through
this evening for NCZ095-098-103-104.
High Surf Advisory from 5 AM early this morning to 2 AM EDT
Saturday for NCZ103-104.
High Surf Advisory from 5 AM early this morning to 10 PM EDT
this evening for NCZ095-098.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ130-
131-136-137.
Gale Warning until 8 PM EDT this evening for AMZ135-152-154-
156.
Small Craft Advisory until 2 AM EDT Sunday for AMZ150.
Gale Warning until 4 PM EDT this afternoon for AMZ158.
&&
SYNOPSIS...EH
NEAR TERM...EH
SHORT TERM...EH
LONG TERM...HSA
AVIATION...EH/HSA
MARINE...EH/HSA
HYDROLOGY...MHX
TIDES/COASTAL FLOODING...MHXHazardous Weather Outlook National Weather Service Newport/Morehead City NC 639 AM EDT Fri May 5 2017 NCZ029-045-046-080-061045- Martin-Washington-Tyrrell-Beaufort- 639 AM EDT Fri May 5 2017 ...TORNADO WATCH 196 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ104-061045- Outer Banks Hyde- 639 AM EDT Fri May 5 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 2 AM EDT SATURDAY... ...WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...TORNADO WATCH 196 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. High Surf Advisory. Wind Advisory. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ044-079-090>094-061045- Pitt-Greene-Duplin-Lenoir-Jones-Craven-Pamlico- 639 AM EDT Fri May 5 2017 ...TORNADO WATCH 195 IN EFFECT UNTIL 9 AM EDT THIS MORNING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-061045- Carteret- 639 AM EDT Fri May 5 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...TORNADO WATCH 195 IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. High Surf Advisory. Wind Advisory. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ081-061045- Mainland Hyde- 639 AM EDT Fri May 5 2017 ...WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...TORNADO WATCH 196 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ098-061045- Onslow- 639 AM EDT Fri May 5 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...TORNADO WATCH 195 IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. High Surf Advisory. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ103-061045- Outer Banks Dare- 639 AM EDT Fri May 5 2017 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH SURF ADVISORY IN EFFECT UNTIL 2 AM EDT SATURDAY... ...WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...TORNADO WATCH 196 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. High Surf Advisory. Coastal Flood Advisory. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ047-061045- Mainland Dare- 639 AM EDT Fri May 5 2017 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...TORNADO WATCH 196 IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Wind Advisory. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Newport/Morehead City NC
417 AM EDT FRI MAY 5 2017
NCZ095-098-050915-
Onslow-Carteret-
417 AM EDT FRI MAY 5 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN ONSLOW AND WEST CENTRAL
CARTERET COUNTIES...
At 416 AM EDT, a strong thunderstorm was located over Sea View Pier,
or 11 miles east of Surf City, moving northeast at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Jacksonville, Piney Green, Camp Lejeune Center, Swansboro,
Maysville, Neuse Forest, Sneads Ferry, Hammocks Beach State Park,
and Pollocksville.
LAT...LON 3444 7750 3493 7728 3506 7718 3499 7722
3501 7720 3508 7712 3497 7722 3510 7706
3509 7707 3507 7708 3508 7706 3513 7705
3505 7693 3507 7692 3502 7690 3444 7725
TIME...MOT...LOC 0816Z 203DEG 49KT 3448 7736
11Special Weather Statement
National Weather Service Newport/Morehead City NC
607 AM EDT FRI MAY 5 2017
NCZ029-044-079-090>093-098-051100-
Greene-Onslow-Craven-Jones-Lenoir-Martin-Duplin-Pitt-
607 AM EDT FRI MAY 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JONES...
LENOIR...GREENE...NORTHWESTERN CRAVEN...PITT...NORTHWESTERN ONSLOW...
WESTERN MARTIN AND DUPLIN COUNTIES...
At 606 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Fremont to near
Wards Corner. Movement was northeast at 40 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Greenville, Kinston, Winterville, Ayden, Farmville, Wallace, Warsaw,
La Grange, Mount Olive, Grifton, Rose Hill, Snow Hill, Richlands,
Robersonville, Beulaville, Kenansville, Harrells, Albert J Ellis
Airport, Pitt Greenville Airport and Dowdy Ficklen Stadium.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Newport.
LAT...LON 3490 7815 3519 7816 3519 7802 3515 7789
3518 7783 3538 7780 3557 7782 3580 7747
3582 7735 3591 7734 3600 7741 3607 7733
3601 7721 3594 7719 3593 7713 3465 7765
3472 7768 3473 7802 3471 7813 3474 7820
TIME...MOT...LOC 1006Z 216DEG 37KT 3548 7807 3458 7806
DAGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
613 AM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 AM FUNNEL CLOUD NEW RIVER AIR STATION 34.71N 77.44W
05/05/2017 ONSLOW NC PUBLIC
CALLER REPORTED FUNNEL CLOUD 2 TO 3 MILES AWAY FROM NEW
RIVER STATION
&&
EVENT NUMBER MHX1700096
HEDENSpecial Weather Statement National Weather Service Newport/Morehead City NC 614 AM EDT FRI MAY 5 2017 NCZ029-044-080-093-051045- Craven-Beaufort-Martin-Pitt- 614 AM EDT FRI MAY 5 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CRAVEN...EASTERN PITT...SOUTH CENTRAL MARTIN AND NORTHWESTERN BEAUFORT COUNTIES... At 613 AM EDT, a strong thunderstorm was located 8 miles northeast of Vanceboro, or 8 miles southwest of River Road, moving northeast at 40 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Washington, River Road, Pinetown, Vanceboro, Chocowinity, Washington Park, Grimesland, Cove City and Beargrass. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Newport. A tornado watch remains in effect until 900 AM EDT for eastern North Carolina. LAT...LON 3509 7719 3521 7742 3580 7718 3566 7680 TIME...MOT...LOC 1013Z 206DEG 35KT 3541 7710 DAG
Special Weather Statement
National Weather Service Newport/Morehead City NC
710 AM EDT FRI MAY 5 2017
NCZ092-098-051200-
Onslow-Jones-
710 AM EDT FRI MAY 5 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN JONES...SOUTHWESTERN
CRAVEN AND NORTHERN ONSLOW COUNTIES...
At 709 AM EDT, a strong thunderstorm was located over Camp Lejeune
Center, moving northeast at 55 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Jacksonville, New Bern, Washington, New River Station, Half Moon,
James City, Trent Woods, Swansboro, Richlands, Maysville, Albert J
Ellis Airport, Fairfield Harbour, Aurora Ferry Terminal, Goose Creek
State Park, Bayview Ferry Terminal and Coastal Carolina Regional
Airport.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A tornado watch remains in effect until 900 AM EDT for eastern North
Carolina. A tornado watch also remains in effect until 100 PM EDT for
eastern North Carolina.
LAT...LON 3476 7768 3515 7733 3506 7718 3510 7703
3551 7701 3541 7668 3525 7695 3521 7698
3526 7692 3514 7702 3536 7673 3536 7672
3522 7690 3511 7693 3503 7699 3507 7711
3488 7711 3459 7734
TIME...MOT...LOC 1109Z 210DEG 48KT 3472 7739
8The Morehead City radar (KMHX), 54 km away, was scanning. The volume nearest the first event began at 11:25 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Nickle to quarter size hail fell near Trenton on Highway 70.
A 62 MPH wind gust was recorded at the wildlife ramp at Cedar Point.
An isolated severe thunderstorm blew down several large tree limbs just north of Morehead City.
Roof damage occurred to 3 hog farms, and several trees were blown down near Beasley Rd east of Roper.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702320, 702323, 702303, 702322.